The Annals of Statistics

Probability Inequalities and Errors in Classification

Somesh Das Gupta

Full-text: Open access

Abstract

Let $X$ and $Y$ be two $p \times 1$ random vectors distributed according to a normal distribution with respective mean vectors $\mu$ and $a\mu$ and covariance matrix $\begin{pmatrix}I_p & \rho I_p \\ \rho I_p & I_p\end{pmatrix}.$ Let $S$ be a random $p \times p$ matrix distributed as the Wishart distribution $W_p(I_p, r)$, independently of $X$ and $Y$. For fixed $a, \rho$, and $c$, some sufficient conditions are obtained for which $P\lbrack X'Y < c\rbrack$ and $P\lbrack X'S^{-1}Y < c\rbrack$ increase with $\mu'\mu$. These results are used to show a monotonicity property of the probabilities of correct classification of a class of rules for classifying an observation into one of two normal distributions. For the classification problem, some estimates of the probability of correct classification of the minimum distance rule are studied.

Article information

Source
Ann. Statist., Volume 2, Number 4 (1974), 751-762.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176342762

Digital Object Identifier
doi:10.1214/aos/1176342762

Mathematical Reviews number (MathSciNet)
MR365914

Zentralblatt MATH identifier
0285.62032

JSTOR
links.jstor.org

Subjects
Primary: 62H30: Classification and discrimination; cluster analysis [See also 68T10, 91C20]
Secondary: 60E05: Distributions: general theory

Keywords
Probability inequalities multivariate normal distribution classification two populations probability of correct classification monotonicity estimates of probability or correct classification

Citation

Gupta, Somesh Das. Probability Inequalities and Errors in Classification. Ann. Statist. 2 (1974), no. 4, 751--762. doi:10.1214/aos/1176342762. https://projecteuclid.org/euclid.aos/1176342762


Export citation